MAUDE Adverse Event Report: ETHICON INC. PDS FLEX PLATE 0.50X40X50MM; POLYMER, EAR, NOSE AND THROAT, SYNTHETIC, ABSORBABLE

ETHICON INC. PDS FLEX PLATE 0.50X40X50MM; POLYMER, EAR, NOSE AND THROAT, SYNTHETIC, ABSORBABLE
Model Number ZFP6
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Calcium Deposits/Calcification (1758); Inflammation (1932); Necrosis (1971); Visual Disturbances (2140); Fibrosis (3167)
Date of Event 06/09/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).(b)(4).A manufacturing record evaluation was performed for the finished device zfp6; pkcccga0 number, and no non-conformances were identified.To date the device has not been returned.If the device or further details are received at the later date a supplemental medwatch will be sent attempts are being made to clarify the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.The patient demographic info: age, gender, weight, bmi at the time of index procedure? please verify and confirm that dermabond was used internally to fixate.If yes, please advise of surgeon¿s opinion of risk to the patient in using topical skin adhesive internally? what is the patient¿s current status? additional information was requested, and the following was obtained: what was the name of the procedure? right orbital floor fracture repair.What was the procedure date? (b)(6) 2021.What is the product code? zfp6.What is the lot number? pkcccga0, exp 2/28/25.What do you mean by "they have had complications"? please provide more details - patient developed a large mass (18x26x33mm) of fibrotic tissue surrounding the implant within 8 days after surgery (see attached ct image).Histopathology showed ¿fibroadipose tissue with extensive fat necrosis, organizing blood, focal calcification, and early scar.¿ what is physician¿s opinion as to the etiology of or contributing factors to this event (post-op inflammation)? i believe it was an inflammatory reaction to the implant.The pds flexible plate was fixated to the inferolateral orbital wall with cyanoacrylate (dermabond), so may potentially have been some chemical reaction.Please confirm the specific number of patient events: 1.Was re-operation or re-suturing performed? at 14 days postop, the implant was removed, the fibrotic tissue was resected, and the orbital floor was repaired with a porous polyethylene implant.Was there any adverse consequence associated with the patient? severe supraduction restriction with diplopia in upgaze.Were prescription steroids or antibiotics administered for patient's recovery? maxitrol drops qid.What is the patient¿s current status? persistent upgaze restriction, undergoing serial 5fu injections.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate events were submitted via 2210968-2021-06656.
 
Event or Problem Description
It was reported that the patient underwent a right orbital floor fracture repair on (b)(6) 2021 and the flexible plate was used in the orbit.The patient developed a large mass, 18x26x33mm, of fibrotic tissue surrounding the implant within 8 days after surgery.Histopathology showed fibroadipose tissue with extensive fat necrosis, organizing blood, focal calcification, and early scar.The physician opined that it was an inflammatory reaction to the implant.Also, it was reported the flexible plate was fixated to the inferolateral orbital wall with cyanoacrylate topical skin adhesive, so may potentially have been some chemical reaction.Patient experienced severe supraduction restriction with diplopia in upgaze.At 14 days postop, the implant was removed, the fibrotic tissue was resected, and the orbital floor was repaired with a porous polyethylene implant.For the patient recovery, maxitrol drops 4 times a day.Currently the patient is experiencing persistent upgaze restriction and undergoing serial 5- fu injections.Additional information has been requested.
 
Additional Manufacturer Narrative
Date sent to the fda: 08/03/2021.Additional information was requested, and the following was obtained: dermabond product code and lot number? - not recorded.Please verify and confirm that dermabond was used internally to fixate.If yes, please advise of surgeon¿s opinion of risk to the patient in using topical skin adhesive internally? - dermabond was used to fixate the pds plate to the anterolateral ledge within.I have been using dermabond in the orbit for years and have never encountered a problem with it.What is the patient¿s current status? - severe upgaze restriction and diplopia persists.Undergoing serial orbital 5fu injections.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Date sent to the fda: 08/05/2021.Additional h6 component code: g07002 ¿ no conclusion.Additional h-3 summary: one picture and one x-ray were received for evaluation.As per the visual inspection a pds plate implanted could be observed in the x-ray, a piece used of the pds plate and tissue were observed in the picture measured with a scale.In addition, the pds plate was observed cut and body fluids that appears to be by use.No conclusion could be reached as to what caused the reported complaint since the sample was not returned for analysis.After trimming the pds plate, if necessary, position the pds plate on the intact structures of the orbital wall.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
PDS FLEX PLATE 0.50X40X50MM
Common Device Name
POLYMER, EAR, NOSE AND THROAT, SYNTHETIC, ABSORBABLE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
MDR Report Key12222555
Report Number2210968-2021-06655
Device Sequence Number4370797
Product Code NHB
UDI-Device Identifier10705031132528
UDI-Public10705031132528
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K092590
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2025
Device Model NumberZFP6
Device Catalogue NumberZFP6
Device Lot NumberPKCCCGA0
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/08/2021
Supplement Date Received by Manufacturer07/27/2021
08/03/2021
Initial Report FDA Received Date07/24/2021
Supplement Report FDA Received Date08/03/2021
08/05/2021
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age52 YR
Patient Weight96